MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the embolization coil was returned advanced distal to the introducer sheath and knotted.During functional testing, the knot in the embolization coil was untied and revealed that the embolization coil was severely damaged at the knotted location.Due to this damage, the smart coil was unable to be advanced out of its introducer sheath after properly being re-sheathed in the introducer sheath, and functional testing could not be continued; therefore, the root cause of the reported complaint could not be determined.The complaint reported that the smart coil knotted itself upon removal from the procedure; therefore, the knot in the embolization coil was incidental to the complaint.Further evaluation of the device revealed that the embolization coil had minor offset coil winds.This damage was likely incidental to the complaint and may have occurred due to the device was returned unprotected outside of the introducer sheath.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report numbers: 3005168196-2021-01038, 3005168196-2021-01039, 3005168196-2021-01040, 3005168196-2021-01041.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cavernous sinus using penumbra smart coils (smart coil), a non-penumbra microcatheter, a non-penumbra guide catheter, and an angiographic catheter.During the procedure, the physician successfully placed three smart coils in the target vessel using the microcatheter.It was noted that resistance was encountered while advancing the smart coils in the target vessel.While attempting to advance the next smart coil, the physician experienced resistance when advancing approximately four to five centimeters into the target vessel.Therefore, the smart coil was removed and saved for later use.Next, the physician successfully placed a non-penumbra coil and another smart coil in the target vessel using the microcatheter.It was noted that resistance was encountered while advancing the smart coil in the target vessel.While attempting to re-advance the previously removed smart coil, the physician experienced resistance again when advancing approximately four to five centimeters into the target vessel.Therefore, the smart coil was retracted and removed.It was reported that the smart coil knotted itself upon removal.The procedure was completed using another smart coil, a non-penumbra coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11829453
Report Number3005168196-2021-01037
Device Sequence Number11027493
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/18/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/23/2024
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF94456
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2021
Initial Report FDA Received Date05/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005